Contributions to a general theory of view-obstruction problems, II

Dumir, V. C. ; Hans-Gill, R. J. ; Wilker, J. B. (1996) Contributions to a general theory of view-obstruction problems, II Journal of Number Theory, 59 (2). pp. 352-373. ISSN 0022-314X

Full text not available from this repository.

Official URL:

Related URL:


In view-obstruction problems, congruent copies of a closed, centrally symmetric, convex body C, centred at the points of the shifted lattice ( ½, ½, ...,½ )+ Znin Rn, are expanded uniformly. The expansion factor required to touch a given subspace L is denoted by v(C,L) and for each dimensiond, 1≤d≤n-1, the relevant expansion factors are used to determine a supremum v(C,d)=sup {v(C,L): dimL=d,L not contained in a coordinate hyperplane}. Here a method for obtaining upper bounds on v(C,L) for "rational" subspaces L is given. This leads to many interesting results, e.g. it follows that the suprema v(C,d) are always attained and a general isolation result always holds. The method also applies to give simple proofs of known results for three dimensional spheres. These proofs are generalized to obtain v(B,n-2) and a Markoff type chain of related isolations for spheres Bin Rnwith n≥4. In another part of the paper, the subspaces occurring in view-obstruction problems are generalized to arbitrary flats. This generalization is related to Schoenberg's problem of billiard ball motion. Several results analogous to those for v(C,L) and v(C,d) are obtained.

Item Type:Article
Source:Copyright of this article belongs to Elsevier Science.
ID Code:12322
Deposited On:10 Nov 2010 05:42
Last Modified:03 Jun 2011 06:27

Repository Staff Only: item control page